Montana, 2009

Winter Storm in Montana, March 5 to 6, 2009

March 5 to 6, 2009 · NWS TFX · 4 events in 4 counties and zones

A Pacific storm brought moisture that overrode a cold airmass in place over western and southwest Montana to produce heavy snow. Accumulations in excess of 7 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm brought moisture that overrode a cold airmass in place over western and southwest Montana to produce heavy snow. Accumulations in excess of 7 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 5, 5:05 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 5, 5:05 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MST THU MAR 5 2009

UPDATED AVIATION SECTION

.DISCUSSION...

TODAY THROUGH SATURDAY...A BROAD UPPER-LEVEL TROUGH WILL PUSH INTO
THE PACIFIC NORTHWEST TODAY WHILE A STRONG CANADIAN COLD FRONT
DESCENDS SOUTH INTO NORTH-CENTRAL MONTANA. AS OF 09Z
THURSDAY...COLD FRONT HAD PASSED THROUGH CALGARY AND IS EXPECTED
TO PASS THROUGH CUT BANK AROUND 15Z...GREAT FALLS AREA AROUND 18Z
AND HELENA BY 22Z. WHILE WINDS WILL SHIFT AND TEMPERATURES QUICKLY
FALL QUICKLY AFTER FRONTAL PASSAGE...SNOW WILL LIKELY DEVELOP A
FEW HOURS POST-FRONTAL PASSAGE. HEAVIEST SNOW IS EXPECTED OVER THE
ROCKY MOUNTAINS AND ROCKY MOUNTAIN FRONT WHERE OVER A FOOT OF
TOTAL SNOW IS POSSIBLE IN SOME LOCATIONS AND THUS A WINTER STORM
WARNING IS IN EFFECT. OVER THE ADJACENT NORTH-CENTRAL MONTANA
PLAINS...TOTAL SNOW ACCUMULATIONS THROUGH FRIDAY EVENING WILL
RANGE FROM 2 TO 5 INCHES...THUS WARRANTING A WINTER WEATHER
ADVISORY...HOWEVER HIGHER AMOUNTS ARE EXPECTED IN THE
MOUNTAINS...INCLUDING THE LITTLE/BIG BELTS..SNOWIES..ELKHORN AND
CASTLE MOUNTAINS.

BOTH THE NAM AND GFS INDICATE THAT THE COLD FRONT WILL STALL OVER
CENTRAL OR SOUTH-CENTRAL MONTANA THIS EVENING AND TONIGHT AS
PACIFIC MOISTURE AND A WEAK SHORTWAVE INTERACT WITH THE FRONT.
WILL HAVE TO MONITOR THIS AND MAKE ANY ADJUSTMENTS NECESSARY IF
HEAVY SNOW BANDS DEVELOP.

ON FRIDAY...BROAD UPPER-LEVEL TROUGH WILL SHIFT FURTHER EAST
HELPING TO PUSH THE FRONT INTO SOUTHWEST MONTANA. GIVEN THE SLOWER
PROGRESSION THAT IS EXPECTED...HAVE WENT WITH A WINTER STORM
WARNING FOR MADISON AND GALLATIN COUNTIES WHERE ABUNDANT PACIFIC
MOISTURE AND BANDED SNOW WILL INCREASE SNOW TOTALS IN THIS AREA.
ACROSS SOUTHWEST MONTANA...4 TO 8 INCHES OF SNOW IS POSSIBLE WITH
AMOUNTS POTENTIALLY EXCEEDING 12 INCHES IN THE MOUNTAINS. IN
ADDITION TO ACCUMULATING SNOW...SHARPLY COLDER TEMPERATURES AND
GUSTY NORTH WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
HIGH TEMPERATURES ON FRIDAY WILL BE BELOW AVERAGE. BY FRIDAY
NIGHT...UPPER- LEVEL TROUGH WILL EXIT THE AREA AND A RIDGE WILL
BUILD WHICH WILL HELP TO MODERATE TEMPERATURES AND CLEAR THINGS
OUT FOR SATURDAY BEFORE OUR NEXT SYSTEM ARRIVES. MLS

SATURDAY NIGHT THOUGH TUESDAY NIGHT...MEDIUM RANGE MODELS CONTINUE
IN DECENT AGREEMENT DEPICTING A RATHER COLD AND UNSETTLED PERIOD.
ANOTHER BROAD UPPER TROF WILL MOVE OVER THE AREA DURING THE PERIOD
AND WILL BE SLOW TO MOVE OUT. PERIODS OF SNOW ALONG WITH COLD
TEMPERATURES WILL MARK THIS PERIOD. TEMPERATURES WILL REMAIN WELL
BELOW SEASONAL AVERAGES...ESPECIALLY MONDAY AND TUESDAY.

WEDNESDAY AND THURSDAY...MODELS CONTINUE TO DEPICT A BROAD LOW
PRESSURE TROUGH MOVING THROUGH THE PACIFIC NORTHWEST. SCATTERED SNOW
SHOWERS AND BELOW SEASONAL TEMPERATURES CAN BE EXPECTED THROUGH THE
PERIOD. A NORTHWEST FLOW ALOFT DEVELOPS LATE IN THE PERIOD.
SAUCIER

&&

.AVIATION...
UPDATED 1205Z.
A STRONG SURFACE COLD FRONT WILL MOVE SOUTH OUT OF CANADA AND ACROSS
THE AREA DURING THE AFTERNOON BRINGING COLDER TEMPERATURES AND GUSTY
SURFACE WINDS. SNOW WILL DEVELOP A FEW HOURS BEHIND THE FRONT AND
BECOME WIDESPREAD IN AREAL COVERAGE BY EVENING. VFR CONDITIONS WILL
PREVAIL THIS MORNING WITH AREAS OF MVFR DUE TO LOW CEILINGS AND
REDUCED VISIBILITIES IN THE VICINITY OF SNOW SHOWERS. WIDESPREAD
MVFR/IFR CONDITIONS WILL PREVAIL TONIGHT DUE TO LOW CEILINGS AND
SNOW. MOUNTAINS WILL BECOME OBSCURED AFTER 22Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40   4  20  15 /  40  70  40  10
CTB  31  -3  18  11 /  60  60  30  10
HLN  45  14  29  17 /  40  70  50  20
BZN  47  24  29  11 /  50  50  60  20
WEY  32  13  28  -9 /  60  60  70  40
DLN  40  19  28   8 /  50  60  60  20
HVR  30   4  16   5 /  20  50  30  10
LWT  40   8  19  12 /  30  60  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST FRIDAY FOR
MTZ010-013-044>046-049.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM MST
FRIDAY FOR MTZ008.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
FRIDAY FOR MTZ014-052>054.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST FRIDAY
FOR MTZ015-055.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MST
FRIDAY FOR MTZ012-050-051.

WINTER STORM WARNING FROM NOON TODAY TO NOON MST FRIDAY FOR
MTZ009-048.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 5, 5:25 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MST THU MAR 5 2009

MTZ009>014-044>051-061230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
525 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT STARTING EARLY THIS
AFTERNOON AND CONTINUING THROUGH MIDDAY FRIDAY ALONG THE ROCKY
MOUNTAIN FRONT...WHILE A WINTER WEATHER ADVISORY FOR SNOW REMAINS
IN EFFECT ACROSS THE PLAINS OF NORTH-CENTRAL AND CENTRAL MONTANA.

A STRONG PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION THURSDAY
AND FRIDAY...BRINGING A RETURN OF WINTER WEATHER. ACCUMULATING
SNOW...SHARPLY COLDER TEMPERATURES AND GUSTY WINDS ARE EXPECTED
WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING CONTINUES THROUGH NOON FRIDAY ALONG THE
ROCKY MOUNTAIN FRONT AND A WINTER WEATHER ADVISORY REMAINS IN
EFFECT FOR THE PLAINS THROUGH EARLY FRIDAY AFTERNOON.

ANOTHER PACIFIC STORM SYSTEM WILL AFFECT THE AREA SUNDAY INTO
MONDAY AND MAY BRING THE POTENTIAL FOR ADDITIONAL ACCUMULATING
SNOW...ALONG WITH COLD TEMPERATURES AND GUSTY WINDS. WINTER
WEATHER HIGHLIGHTS MAY BECOME NECESSARY ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-061230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
525 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING AND WINTER WEATHER ADVISORY IS IN EFFECT
STARTING LATER THIS AFTERNOON AND CONTINUING THROUGH FRIDAY
EVENING ACROSS THE AREA.

A STRONG PACIFIC STORM SYSTEM AND COLD FRONT WILL MOVE THROUGH THE
REGION THURSDAY AND FRIDAY...BRINGING A RETURN OF WINTER WEATHER.
ACCUMULATING SNOW...SHARPLY COLDER TEMPERATURES AND GUSTY WINDS
ARE EXPECTED WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING AND WINTER WEATHER ADVISORY CONTINUES
THROUGH 5 PM FRIDAY WITH ACCUMULATING SNOW AND GUSTY WINDS EXPECTED.

ANOTHER PACIFIC STORM SYSTEM WILL AFFECT THE AREA SUNDAY INTO
MONDAY AND MAY BRING THE POTENTIAL FOR ADDITIONAL ACCUMULATING
SNOW AND WINTER WEATHER HIGHLIGHTS MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
March 5, 7:00 AM MST to March 6, 7:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Seven inches of snow was reported at Babb 14WSW (Many Glacier - elevation 4900 feet).

Winter Storm, Southern Rocky Mountain Front

When
March 5, 7:00 AM MST to March 6, 7:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Six inches of snow was reported at Bynum 24W (the Waldron SNOTEL site - elevation 5600 feet).

Winter Storm, Madison

When
March 5, 10:00 AM MST to March 6, 10:00 AM MST
Where
Madison forecast zone
Reported by
Law Enforcement

Seven inches of snow was reported at Virginia City.

Winter Storm, Gallatin

When
March 5, 1:00 PM MST to March 6, 1:00 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Twelve inches of snow was reported at West Yellowstone 7SW (the Black Bear SNOTEL site - elevation 8170 feet). Nine inches of snow fell at West Yellowstone 6SW (elevation 7750 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157869, 157870, 157871, 157872.